South Dakota, 2012

Damaging Wind in South Dakota, July 12, 2012

July 12, 2012 · NWS UNR · 1 event in 1 county or zone

A thunderstorm developed quickly over eastern Tripp County and produced wind gusts over 70 mph near Hamill.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm developed quickly over eastern Tripp County and produced wind gusts over 70 mph near Hamill.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 12, 2:56 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 12, 2:56 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
256 PM MDT THU JUL 12 2012

.DISCUSSION...CURRENT SURFACE MAP SHOWS WEAK COLD FRONT MOVING
THROUGH CENTRAL SOUTH DAKOTA...WITH UPPER LEVEL SHORTWAVE CROSSING
WESTERN SOUTH DAKOTA. A FEW ISOLATED SHOWERS/THUNDERSTORMS FROM
THE BLACK HILLS AREA INTO SOUTH CENTRAL SOUTH DAKOTA.

ISOLATED SHOWERS/THUNDERSTORMS WILL CONTINUE THROUGH THIS
EVENING...MAINLY EAST OF THE BLACK HILLS. MOSTLY CLEAR SKIES OVERNIGHT.

UPPER LEVEL RIDGE WILL BUILD ACROSS THE WESTERN DAKOTAS ON
FRIDAY...WITH LARGE SCALE SUBSIDENCE. FORECAST SOUNDINGS SHOW WEAK
CAPE/STRONG CAP ACROSS THE AREA. ISOLATED AFTERNOON THUNDERSTORM
POSSIBLE OVER THE BLACK HILLS. BETTER CHANCE OF THUNDERSTORMS LATE
FRIDAY NIGHT THROUGH SATURDAY NIGHT AS SHORTWAVE RIDES UP WESTERN/NORTHERN
PERIPHERY OF UPPER RIDGE. MONSOONAL MOISTURE WILL HELP INCREASE
MID LEVEL INSTABILITY. SURFACE LOW DEEPENS OVER EASTERN MONTANA ON
SATURDAY...WITH GUSTY SOUTH-SOUTHEAST WINDS DEVELOPING ON THE
PLAINS.

EXTENDED...ACTIVE WEST/SOUTHWEST FLOW ALOFT WILL PERSIST INTO NEXT
WEEK AS THE UPPER RIDGE AXIS STAYS EAST OF THE AREA...BRINGING A
CONTINUED DAILY CHANCE OF THUNDERSTORMS. TEMPERATURES WILL REMAIN
ABOVE AVERAGE...WITH MOST LOCATIONS REMAINING IN THE 90S.

&&

.AVIATION...18Z TAFS
ISOLD/SCT TSRA WILL BE POSSIBLE FROM THE BLKHLS EASTWARD THIS
AFT/EARLY EVE. LCL IFR VIS WILL BE POSSIBLE IN THE HEAVIER PRECIP.
OTHERWISE...VFR CONDITIONS WILL PREVAIL.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...07
LONG TERM....77
AVIATION...77
Hazardous weather outlook, Jul 12, 7:35 AM CST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
735 AM MDT THU JUL 12 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-131300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
735 AM MDT (835 AM CDT) THU JUL 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF WESTERN AND
SOUTH CENTRAL SOUTH DAKOTA TODAY. WHILE ORGANIZED SEVERE
THUNDERSTORMS ARE NOT EXPECTED...SOME OF THE STORMS MAY PRODUCE
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS MAY DEVELOP OVER THE BLACK HILLS AGAIN FRIDAY.
DAILY CHANCES FOR THUNDERSTORMS EXIST SATURDAY THROUGH WEDNESDAY...
BUT AT THIS TIME...SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Jul 12, 3:51 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
351 PM MDT THU JUL 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     TSTM WND GST     UNION CENTER            44.56N 102.67W
07/11/2012  M65 MPH          MEADE              SD   MESONET

&&

WFO UNR
Special weather statement, Jul 12, 3:57 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
357 PM MDT THU JUL 12 2012

SDZ031-122245-
PENNINGTON CO PLAINS SD-
357 PM MDT THU JUL 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON COUNTY UNTIL
445 PM MDT...

AT 353 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OWANKA...OR 31 MILES EAST OF DOWNTOWN RAPID
CITY...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WASTA...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 86 AND
107...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4403 10228 4384 10248 4402 10277 4414 10264
TIME...MOT...LOC 2158Z 303DEG 14KT 4404 10257

HELGESON

The radar

The North Platte radar (KLNX), 195 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tripp

When
July 12, 4:32 PM CST
Where
Tripp County, 1.67 mi WSW of Hamill
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
43.594, -99.712

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387718.